Hail, Thomas
- When
- August 5, 12:03 PM CST
- Where
- Thomas County, 0.51 mi E of Thedford
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.980, -100.570
A warm front lifting northeast across central Nebraska was the focus for severe thunderstorm development. Storms initiated along the boundary during peak heating as an upper level disturbance moved northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A warm front lifting northeast across central Nebraska was the focus for severe thunderstorm development. Storms initiated along the boundary during peak heating as an upper level disturbance moved northeast. Storms produced large hail, damaging winds and a few funnel clouds were reported. The largest hail was 1.75 inches. Deep moisture was available where over 3 inches of rainfall was produced in portions of Frontier and Custer counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:40 AM CST, 9 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPO IN 1ST PARAGRAPH. NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 AM CDT THU AUG 5 2010 .DISCUSSION... SREF/NAM/GFS SEEM TO BE OVERDOING IT ON THE PRECIP THIS MORNING...BUT AS AN UPPER LEVEL WAVE MOVES EAST TOWARD THE AREA EARLY THIS MORNING CANNOT RULE OUT ISOLATED DEVELOPMENT...AND WILL KEEP THE THREAT FOR ISOLATED SHWRS/TSTMS AREA WIDE. LATER THIS AFTERNOON...WEAK MOIST UPSLOPE FLOW...COMBINED WITH STEEP LOW LEVEL LAPSE RATES AND CONVERGENCE IN AREA OF WEAK LOW PRESSURE DEVELOPMENT ACROSS THE HIGH PLAINS...MAY BE ENOUGH TO SPARK SCATTERED TSTMS ACROSS THE WESTERN THIRD OF NEB. SFC BASED CAPE VALUES APPROACH 2000 J/KG ALONG WITH 35 KTS OF 0-6 KM BULK SHEAR...SO A SUPERCELL OR TWO IS POSSIBLE. SPC HAS MUCH OF THE SOUTHWEST INTO SOUTHERN NEB PANHANDLE IN A SLIGHT RISK FOR SEVERE...AND BASED ON THE LOW AND MID LEVEL LAPSE RATES...THIS AREA SEEMS MOST AT RISK FOR A STRONG OR SEVERE STORM. A FEW STORMS MAY THEN LINGER INTO THE EVENING ACROSS SOUTHWEST NEB. OTHERWISE...BASED OFF OF EARLY MORNING SATELLITE IMAGERY...FEEL MODELS MAY BE A LITTLE BULLISH ON CLOUD COVER TODAY AND WENT 1 TO 3 DEGREES WARMER THAN GUIDANCE. THIS PUTS HIGHS ACROSS THE BOARD IN THE LOWER TO MID 80S. FRIDAY AND SATURDAY...LOOK FOR A SLIGHT CHANCE FOR TSTMS FRIDAY AFTERNOON AS MOISTURE AND INSTABILITY INTERACT WITH SOME WEAK CONVERGENT BOUNDARIES. THE BETTER CHANCE FOR STORMS /30 PERCENT/ COMES FRIDAY NIGHT AS THE GFS INDICATES STRONG MID LEVEL WAA...ALONG WITH A HEALTHY H85 S-SWLY LLJ. A LINGERING STORM IS POSSIBLE EARLY SATURDAY MORNING ACROSS THE NORTHEAST...WITH THE REMAINDER OF THE DAY DRY FOR ALL AREAS. SATURDAY NIGHT INTO NEXT WEEK...THE UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD NORTH AND WEST FROM THE SOUTHERN INTO THE CENTRAL PLAINS. THIS WILL BRING A PROLONGED HOT SPELL TO THE AREA...WITH SEVERAL DAYS IN A ROW OF HIGHS IN THE 90S. CANNOT RULE OUT AN ISOLATED STORM...ESPECIALLY AT NIGHT...AS WE WILL REMAIN ON THE NORTHERN PERIPHERY OF THE UPPER RIDGE WHERE WEAK UPPER LEVEL DISTURBANCES WILL PINWHEEL THROUGH OR CLOSE TO THE AREA. && .AVIATION... ONGOING SHOWERS AND THUNDERSTORMS ENTERING THE NRN PANHANDLE ATTM...WILL CONTINUE TO BE MONITORED FOR INCLUSION IN THE 12Z TAF ISSUANCE. THE LATEST NAM SOLN INDICATES POSSIBLE TSRAS IN WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS MORNING. CONFIDENCE IS LOW IN THIS FORECAST THOUGH DUE TO LIMITED MID LEVEL FORCING PRESENT THIS MORNING. AGAIN...WILL NEED TO CLOSELY MONITOR RADAR TRENDS AND INCLUSION OF TSRAS WILL BE MADE AROUND FCST ISSUANCE. IN ADDITION TO TSRA CHANCES...SOME LOW CEILINGS AON 1500 FT AGL AND MVFR VISIBILITIES ARE POSSIBLE AT THE KLBF TERMINAL THROUGH 15Z THIS MORNING. SIMILAR TO MENTION OF THUNDERSTORMS...FCST CONFIDENCE REMAINS LOW...SO MENTION OF LOW VSBYS/CEILINGS WILL WAIT TILL NEAR FCST ISSUANCE. SKIES ARE EXPECTED TO CLEAR OFF LATER THIS AFTERNOON WITH SCATTERED CLOUDS AON 12000 FT AGL. CLOUD COVER MAY INCREASE THIS EVENING AS ANOTHER UPPER LEVEL DISTURBANCE LOCATED OVER THE SRN ROCKIES WILL DRIFT INTO SWRN NEBRASKA THIS EVENING. THUNDERSTORMS ARE POSSIBLE AND WILL BE HANDLED WITH A PROB30 GROUP AT KLBF...WHILE KVTN SHOULD BE WELL NORTH OF ANY CONVECTION. && .LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR LINCOLN COUNTY ALONG THE PLATTE RIVER...AS ELEVATED WATER LEVELS WILL CONTINUE DUE TO RELEASES FROM LAKE MCCONAUGHY. && DISCUSSION...TAYLOR AVIATION...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 532 AM CDT THU AUG 5 2010 NEZ004>010-022>029-035>038-056>059-069>071-094-061030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 532 AM CDT THU AUG 5 2010 /432 AM MDT THU AUG 5 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. HIGH PRESSURE WILL EXIT EAST INTO THE OZARKS THIS AFTERNOON AND TONIGHT INCREASING SOUTHERLY WINDS...AND ALLOWING A WARM FRONT TO LIFT NORTH INTO THE AREA. THOUGH THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM ANTIOCH...TO TRYON TO BRADY. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN SEVERE THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND EVENING HOURS FROM FRIDAY THROUGH WEDNESDAY. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1154 AM CDT THU AUG 5 2010 NEZ005-094-051800- EASTERN CHERRY NE-WESTERN CHERRY NE- 1154 AM CDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL 100 PM CDT/NOON MDT/... AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF BROWNLEE...OR 20 MILES NORTHEAST OF MULLEN...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... BROWNLEE AROUND 1230 PM CDT. HIGHWAY 83 CROSSING THE NORTH LOUP RIVER AROUND 1255 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BLONDIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1238 PM CDT THU AUG 5 2010 NEZ094-051845- WESTERN CHERRY NE- 1138 AM MDT THU AUG 5 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY COUNTY UNTIL 1245 PM MDT... AT 1134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF SPECKEL MEIR LAKE...OR 32 MILES NORTHWEST OF MULLEN...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... SPECKEL MEIR LAKE AROUND 1145 AM MDT. HIGHWAY 97 CROSSING BIG CREEK AROUND 1225 PM MDT. HIGHWAY 97 MILE MARKER 80 AROUND 1240 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BLONDIN
The North Platte radar (KLNX), 3 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
6 hail, 3 heavy rain, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
A trained spotter reported a funnel cloud 6 miles southwest of Halsey.
Hail covered the ground along highway 2 six miles east of Thedford.
A trained spotter reported a brief funnel cloud 7 miles northwest of Stapleton.
In less than an hour the Cooperative observer measured 3.60 inches of rainfall in Mason City.
Heavy rainfall in Mason City was measured to 3.60 inches.
Thunderstorm winds overturned a center pivot and downed trees.
A public report of 3.10 inches was measured at 4 miles south of Moorefield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248796, 248806, 248794, 248797, 248798, 248795, 248799, 248800, 248804, 248802, 248801, 248808, 248805.